Galactorrhea is commonly caused by hyperprolactinemia, especially when it is associated with amenorrhea. Hyperprolactinemia is most often induced by medication or associated with pituitary adenomas or other sellar or suprasellar lesions. Less common causes of galactorrhea include hypothyroidism, renal insufficiency, pregnancy, and nipple stimulation. After pathologic nipple discharge is ruled out, patients with galactorrhea should be evaluated by measurement of their prolactin level. Those with hyperprolactinemia should have pregnancy ruled out, and thyroid and renal function assessed. Brain magnetic resonance imaging should be performed if no other cause of hyperprolactinemia is found. Patients with prolactinomas are usually treated with dopamine agonists (bromocriptine or cabergoline); surgery or radiation therapy is rarely required. Medications causing hyperprolactinemia should be discontinued or replaced with a medication from a similar class with lower potential for causing hyperprolactinemia. Normoprolactinemic patients with idiopathic, nonbothersome galactorrhea can be reassured and do not need treatment; however, those with bothersome galactorrhea usually respond to a short course of a low-dose dopamine agonist.
|Original language||English (US)|
|Number of pages||8|
|Journal||American Family Physician|
|State||Published - Jan 1 2012|
ASJC Scopus subject areas
- Family Practice